Dangerous Kidney Side Effects from Proton Pump Inhibitors: Recent Science May Show Why
Recent cutting edge science has shown that there are various other long term effects of using PPIs including: dementia, increased prevalence of myocardial infarction, acute renal failure, and chronic kidney disease. A Rapid Communication research report by the American Heart Association has suggested this may be due to the acceleration in senescence (deterioration with age) in human endothelial cells.
One study has even found a correlation between long-term use of PPIs with shortened telomere lengths, which may contribute to linking PPIs to various defects in health. Telomeres are found at the end of chromosomes and their lengths are most often coordinated with one's lifespan. Over the span of one's life, telomeres begin to shorten, thus with the use of PPIs, one's lifespan can be shortened even more rapidly.
This change in telomere length is largely due to the PPIs' role in up-regulating genes that are involved in endothelial-to-mesenchyme transition, which plays one of the main roles in cardiovascular diseases. In addition, the presence of PPIs can down-regulate the expressions of certain complex genes, causing the wrong expressions. The full range of PPIs have not been tested as of this point, thus the overall causation and side effects of these drugs are still unknown.
Proton pump inhibitors are common over-the-counter drugs used to treat gastroesophageal reflux. Gastroesophageal reflux is a digestive disorder affecting one's lower esophagus and stomach that causes heartburn and acid indigestion as content in one's stomach is at times flows back up the esophagus. PPIs are in part very popular because they are available for long term use without medical supervision. These drugs have been proven to be very effective in treating gastroesophageal reflux, but they have never been tested for long term use side effects. The long term use side effects of these drugs are less than glorious as PPIs are linked to causing kidney disease, certain nutrient deficiencies and bone-density loss.